Thunderstorm Wind, Phillips
- When
- July 4, 10:30 PM MST
- Where
- Phillips County, 8.74 mi NNE of Dodson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.520, -108.170
Public reported 60 mph winds and 0.7 inches of rain.
A favorable vertical wind profile and a persistent flow of moist and unstable air into the region allowed severe thunderstorms to be sustained well through the late night and overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A favorable vertical wind profile and a persistent flow of moist and unstable air into the region allowed severe thunderstorms to be sustained well through the late night and overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 4, 8:11 PM MST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 911 PM MDT SAT JUL 4 2015 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... AT 9 PM...SOUTHERN ALBERTA THUNDERSTORMS STARTING TO MAKE IN-ROADS INTO NORTHERN MONTANA THIS EVENING. THEY HAVE REACHED HILL COUNTY AND SHOULD MAKE IT INTO PHILLIPS COUNTY BY 11 PM. SOME OF THESE WILL BE STRONG AS THEY TAP INTO A A MORE UNSTABLE AIRMASS TO THE SOUTH AND SOUTHEAST BUT WILL BE ELEVATED IN NATURE. THAT MEANS THAT STRONG WINDS WILL HAVE TO WORK HARDER TO COUNTERACT THE INVERSION AT THE LOW LEVELS. UPDATED EARLIER AS AFTERNOON SHOWERS/TSTORMS MOVED INTO THE DAKOTAS AND LOWERED POPS IN THE EAST. WINDS BEHIND THESE WERE FROM THE NE AND WILL HAVE SEE IF SMOKE MOVES IN TO REDUCE VISIBILITIES. TFJ PREVIOUS DISCUSSION... THE UPPER RIDGE THAT BROUGHT QUIET WEATHER TO NORTHEAST MONTANA THE LAST COUPLE OF DAYS IS BEING BROKEN DOWN BY AN UPPER TROUGH AND ITS ASSOCIATED COLD FRONT. THE RESULT OF THIS BREAKDOWN ARE SHOWERS AND THUNDERSTORMS...SOME OF WHICH ARE SEVERE THIS AFTERNOON EAST OF A WOLF POINT TO TERRY LINE. THESE STORMS SHOULD LIFT INTO NORTH DAKOTA WITH THE SURFACE TROUGH BY EARLY IN THE EVENING. HOWEVER LATER ON THIS EVENING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED AS ANOTHER DISTURBANCE PUSHES OUT OF SOUTHERN BRITISH COLUMBIA...INTO NORTHERN MONTANA. THIS WILL BRING MOST OF NORTHEAST MONTANA GOOD CHANCES FOR PRECIPITATION TONIGHT INTO SUNDAY MORNING. SUNDAY COOLER WEATHER WILL PREVAIL...WITH BELOW NORMAL TEMPERATURES...AS AN UPPER TROUGH EXTENDING SOUTHWARD FROM HUDSON BAY TO WESTERN MONTANA THE DOMINANT FEATURE. INSTABILITY UNDER THE UPPER TROUGH WILL KEEP SCATTERED TO WIDESPREAD SHOWERS GOING ACROSS THE REGION...WITH SHOWERS TAPERING OFF DURING THE AFTERNOON. SUNDAY NIGHT INTO MONDAY SHOWER ACTIVITY WILL CONTINUE TO RAMP DOWN AS HIGH PRESSURE AT THE SURFACE RETURNS TO THE AREA. TEMPERATURES WILL WARM SOME...HOWEVER BELOW NORMAL TEMPS WILL CONTINUE. GILCHRIST .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... THE PERIOD BEGINS WITH AN UPPER TROUGH ROTATING AROUND THE HUDSON BAY LOW. THE BASE OF THE TROUGH WILL BE TO OUR EAST MONDAY NIGHT RESULTING IN NORTHWEST FLOW ALOFT LOCALLY. HOT HIGH PRESSURE COVERS THE FAR WEST AS A CLOSED LOW SPINS OFF THE COAST OF NORTHERN CALIFORNIA. THIS RELATIVELY COOL PATTERN FOR NORTHEAST MONTANA WILL RESULT IN TMINS RANGING FROM THE MID 40S ACROSS THE NORTH AND THE MID 50S ACROSS THE SOUTHERN COUNTIES. THE TROUGH MOVES FARTHER EAST ON TUESDAY ALLOWING THE STATIONARY BOUNDARY TO WEAKEN. HIGHS ON TUESDAY WILL BEING TO REBOUND CLOSER TO NORMAL...AND CONTINUE WARMING THROUGH MID-WEEK. BEGINNING AROUND THURSDAY...FLOW ALOFT BEGINS TO BACK AROUND TO ZONAL FLOW AS THE CALIFORNIA CLOSED LOW FINALLY DECIDE TO MOVE ASHORE. THIS LOW WILL TRAVEL ACROSS THE GREAT BASIN THAN MOVE INTO THE NORTHERN ROCKIES BY SATURDAY AND ACROSS NORTHEAST MONTANA BY SATURDAY NIGHT. THE EVENTUAL SOUTHWEST FLOW WILL BRING IN MOISTURE FOR A ROUND OF SHOWERS AND THUNDERSTORMS NEXT WEEKEND. THERE ARE STRENGTH DIFFERENCES BETWEEN THE EC AND THE GFS BUT TIMING IS SIMILAR. THE MAIN CHANGE WAS TO DRY OUT MID WEEK. OTHERWISE THERE WERE FEW OTHER SIGNIFICANT CHANGES TO THE 12Z MODELS. SCT PREVIOUS DISCUSSION... THE EXTENDED PERIOD KICKS OFF ON MONDAY NIGHT WITH NORTHWEST FLOW ALOFT OVER THE NORTHERN HIGH PLAINS WITH AN UPSTREAM RIDGE ACROSS BRITISH COLOMBIA. DO EXPECT A COLD FRONTAL PASSAGE SOMETIME TUESDAY WHICH COULD RESULT IN AN ISOLATED SHOWER OR THUNDERSTORM. WEDNESDAY INTO FRIDAY...UPPER RIDGE WILL AMPLIFY OVER THE HIGH PLAINS ALLOWING FOR DRY WEATHER CONDITIONS AND WARMING TEMPERATURES. WILL HAVE HIGHS ONCE AGAIN APPROACHING 90 DEGREES BY WEDNESDAY OR THURSDAY. TOWARD THE WEEKEND...MODEL SOLUTIONS POINT TOWARD A PACIFIC TROUGH DEVELOPING...ALLOWING FOR SOUTHWEST FLOW ALOFT TO BECOME ESTABLISHED ACROSS THE REGION AS THE RIDGE AXIS SLIDES EAST. TIMING OF THESE DEVELOPMENTS REMAIN SOMEWHAT UNCERTAIN AND ENSEMBLE SPREAD IN THE 500MB HEIGHTS INCREASES CONSIDERABLY TOWARD THE END OF THE PERIOD...HOWEVER...BROAD AGREEMENT ON UNSETTLED WEATHER CONDITIONS RETURNING TO NORTHEAST MONTANA EXISTS AND SO INTRODUCED SLIGHT CHANCE TO LOW END CHANCE POPS TO FINISH OUT THE PERIOD. WITH UPPER LEVEL DIFFLUENT SOUTHWEST FLOW ALOFT...ANY SHORTWAVE APPROACHING THE AREA COULD EASILY ASSIST IN CONVECTION INITIATION AND SO WILL MENTION SHOWERS AND THUNDERSTORMS ON SATURDAY FOR NOW. MALIAWCO && .AVIATION... FLIGHT CATEGORY: MVFR-VFR. SMOKE: VISUAL SATELLITE IMAGERY OF SOUTHERN ALBERTA SHOWS MORE SMOKE BEHIND THE COLD FRONT COMING IN FROM THE NORTHWEST WITH REDUCTION IN VISIBILITY DOWN TO 2 SM. SHOWERS AND THUNDERSTORMS MAY CLEAR SOME OF THIS BEFORE IT ARRIVE DURING THE MORNING HOURS. IF IT IS NOT CLEARED BY THE NEXT ROUND OF SHOWERS... EXPECT THE SMOKE TO LAST THROUGHOUT THE REMAINDER OF THE TAF CYCLE. THUNDERSTORMS AND SHOWERS: SATELLITE IMAGERY AND THE LIGHTNING DETECTION NETWORK ARE ALSO SHOWING SCATTERED THUNDERSTORMS MOVING EAST ACROSS SOUTHERN ALBERTA. THESE SHOWERS WILL SLOWLY START TO DRIFT INTO NORTHEAST MONTANA AND WILL BEGIN TO IMPACT THE TERMINALS JUST BEFORE MIDNIGHT. SHOWER ACTIVITY SHOULD EXIT THE AREA DURING THE AFTERNOON SUNDAY. SEVERE: SPC HAS KEPT MOST OF NORTHEAST MONTANA IN A SLIGHT RISK FOR SEVERE WEATHER AREA FOR THE REMAINDER OF THE EVENING. SO THERE IS THE POSSIBILITY OF SUPER-CELL DEVELOPMENT WITH INCOMING SHOWERS RESULTING IN LARGE HAIL AND DAMAGING WINDS. SINCE IT IS TOO ISOLATED TO PREDICT...EXPECT TAF AMENDS IF AND WHEN STORMS DEVELOP THAT WOULD AFFECT THE TERMINALS. AREA WINDS: NORTHEAST AT 5 TO 15 KTS THROUGH THE EVENING... BACKING TO THE NORTH AND NORTHWEST DURING THE MORNING. GAH/SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 723 PM MDT SAT JUL 4 2015 MTZ016>018-021>023-059>061-051100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-PETROLEUM-GARFIELD-MCCONE-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY- 723 PM MDT SAT JUL 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER MIDNIGHT. AN ISOLATED STORM COULD BE STRONG WITH GUSTY WINDS OR SMALL HAIL BUT WIDESPREAD SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 119 km away, was scanning. The volume nearest the first event began at 05:28 UTC.
8 thunderstorm wind, 2 hail. Local standard time, as filed.
Public reported 60 mph winds and 0.7 inches of rain.
A total of 19 three-phase poles and 11 single phase were reported damaged. This included poles broken at ground level, as well as cross arms broken and wires snapped. The radar indicated a bow echo through the area and wind speeds are estimated. Damage is estimated at $75k to 80k.
Trained spotter reported 60 mph winds. Location is right on the Phillips/Blaine county line.
Co-op observer reported 60 mph winds.
Trained spotter reported severe winds up to 60 mph lasting for nearly one hour. Also received 0.6 inches of rain.
Public reported a 60 mph wind gust.
Trained spotter reported 60 mph winds, brief heavy rain, and hail up to size of dimes.
Public reported hail up to the size of quarters, brief heavy rain, and wind gusts up to 40 mph.
Trained spotter reported penny-sized hail.
Trained spotter measured 83 mph winds. A power pole and a 7 foot high cattle implement were blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593673, 593675, 593693, 593677, 593676, 593678, 593679, 593681, 593680, 593685.